This first publication in a series by the U.S. Justice Department’s Bureau of Justice Assistance on how law enforcement agencies and officers can proactively cooperate with health-related agencies in addressing substance-use disorders addresses planning for the beneficial use of naloxone, a drug that reverses the effects of an opioid overdose.
In reversing the deadly effects of an opioid overdose, naloxone, often called Narcan (a brand name), has minimal adverse side effects, making it safe to use in situations of suspected opioid overdose. It is also easy to administer by anyone given proper instruction. Death from opioid overdose occurs due to respiratory depression. The longer a person is without sufficient oxygen, the greater the risk of death or long-term health issues. Thus, the administration of naloxone shortly after the ingestion of the substance overdose is critical to a full recovery. Fentanyl has an increased risk of sudden, unexpected opioid overdose effects that can quickly cause death. As the first responders to many opioid overdoses, law enforcement officers should be supplied with and trained in the administering of naloxone. This should include knowledge of the symptoms of an opioid overdose. In addition to administering naloxone, law enforcement officers should engage and instruct substance users, their family members, or close friends in administering naloxone. They could also provide them the naloxone to use in case of an emergency overdose.